West Virginia, 2009Damaging Winds in West Virginia, August 10, 2009
August 10, 2009 · NWS RNK · 4 events in 1 county or zone
A thunderstorm developed over portions of Southeast West Virginia during the afternoon of August 10th, and brought damaging winds to portions of Monroe County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm developed over portions of Southeast West Virginia during the afternoon of August 10th, and brought damaging winds to portions of Monroe County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 10, 2:54 PM EST, 11 minutes earlier.
Area forecast discussion, Aug 10, 2:54 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT MON AUG 10 2009
.SYNOPSIS...
A FRONTAL BOUNDARY WILL APPROACH THE REGION BY LATE TUESDAY AND
STALL OVER THE AREA WEDNESDAY AND THROUGH THE REMAINDER OF THE
WEEK.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
WHILE CONVECTION CROSSING THE NORTHERN PORTION OF THE FCST AREA
THIS AFTERNOON SHOULD WEAKEN BY EVENING AS IT CROSSES THE BLUE RDG
UNDER WRLY FLOW...KEPT A LINGERING LOW CHC POP ACROSS THE
FOOTHILLS OF NW NC DUE TO LEE TROUGH AND SOME OF THE MODELS...NAM
ESPECIALLY....CONTINUING ACTIVITY THROUGH THE EVENING HOURS.
OTHERWISE SCATTTERED CONVECTION CLOSER TO THE FRONT IN THE OHIO
VALLEY COULD ALSO LINGER MUCH OF THE OVERNIGHT...SO A LOW CHC POP
FAR WEST AS WELL. WITH DEBRIS CLOUDS COVER...ESPECIALLY IN THE
WEST...TEMPS SHOULD ONCE AGAIN BE MILD AS THEY WERE LAST
NIGHT...SO WENT A LITTLE HIGHER THAN GUIDANCE IN MINS.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
FRONTAL BOUNDARY APPROACHES BY LATE TUES...AND WILL BE RIGHT OVER
THE FCST AREA BY WED AS WEAK UPPER TROUGH DIGS JUST WEST OF
APPALACHIANS. TRICKY FCST IN TERMS OF THE DETAILS AND TIMING
CONVECTION...WITH POSSIBILITY OF WEAKENING OVERNIGHT ACTIVITY IMPACTING
THE WEST EARLY IN THE DAY...BUT AT THE SAME TIME ANY SHWRS OR
CERTAINLY CLOUD COVER COULD PUT A DAMPER ON NEW CONVECTION LATER
IN THE DAY. IF LITTLE MATERIALIZES OVERNIGHT TONIGHT...WILL SEE
BETTER CHANCE ALL LOCATIONS IN THE WEST BY MIDDAY. WRLY FLOW
SHOULD KEEP ACTIVITY AT A MINIMUM MOST OF THE DAY TUESDAY...BUT
SFC-BASED CAPE IN THE 1000-1500 J/KG RANGE COULD STILL BE ENOUGH
TO GET RELATIVELY WEAK AND LIKELY ISOLD CONVECTION GOING BY LATE
AFT. A LITTLE MORE SUN EXPECTED IN THE EAST...SO SHOULD BE ANOTHER
HOT ONE WITH TEMPS IN MID 90S AND HEAT INDEX VALUES UPPER 90S TO
NEAR 100...DOWN JUST A CUPL DEG FROM TODAY.
BY TUES NIGHT FRONTAL BOUNDARY SHOULD BE MOVING INTO WRN PORTION
OF AREA AND GOOD CHC OF ONGOING CONVECTION MOVING IN FROM WEST
OVERNIGHT. IF ORGANIZING ENOUGH...COLD POOLS COULD PUSH BOUNDARY
TO THE SOUTHEAST DURING THE DAY WED...OTHERWISE WE MAY SEE
ACTIVITY IN THE WEST DURING THE MORNING...JUMPING ACROSS INTO THE
LEE TROUGH IN THE EAST BY AFTERNOON WITH A RELATIVE MINIMUM IN
ACTIVITY IN THE MIDDLE...EXPECIALLY FROM ROANOKE UP THE I-81
CORRIDOR. WENT MAINLY WITH HIGH CHC POPS...EMPHASIS ON WEST EARLY
AND EAST LATER...BUT WITH BAND OF LOW LIKELY POPS IN THE FAR
SOUTHEAST WHICH WILL BE THE MOST LIKELY LOCATION FOR COMBINATION
OF CONVERGENCE AND MAX HEATING.
THURSDAY...BIG QSTNS AS TO HOW FAR OF A SOUTHEAST PUSH THE
BOUNDARY GETS...WITH MOST GUIDANCE SUGGESTING IT GETS INTO CNTRL
CAROLINAS...STILL CLOSE ENOUGH TO GIVE THREAT AGAIN ACROSS THE
SOUTHERN PORTION OF CWA. 12Z NAM NOW HAS STRONGER WAVE LIFTING
NORTH DURING THE DAY...SPREADING PRECIP NORTH AND WESTWARD
AGAIN...BUT PROBABLY OVER SHALLOW FAIRLY STABLE AIRMASS...BUT
BELIEVE THERE WILL BE SOME ELEVATED CONVECTION WITH THIS. SO WENT
WITH CHC POPS EVERYWHERE...BUT HIGHER ACROSS THE SOUTH. COOLER
HIGHS DUE TO PLENTY OF CLOUD COVER AND MAY NEED TO GO EVEN COOLER
IF LOOKS LIKE WELL HAVE STEADIER RAIN OVER THE EASTERLY FLOW AT
LOW LEVELS.
TENDED TO GO WITH MILDER MET GUIDANCE FOR MINS AND COOLER GUIDACE
FOR MAXS DURING THE PERIOD...EXCEPT FOR TUES GOING WITH WARMER MAV
FOR HIGHS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
REGARDLESS OF WHETHER THE FRONTAL BOUNDARY MANAGES TO MAKE IT
SOUTHEAST OF THE AREA BY EARLY THURSDAY OR NOT...THERE APPEARS TO BE
MODEL AGREEMENT THAT THE BOUNDARY WILL EITHER WASH OUT OR SLIDE BACK
TOWARD THE NORTH BY THURSDAY EVENING. WITH WEAK UPPER TROUGH
REMAINING JUST TO THE WEST OF THE CWA WHICH IS CONSENSUS THINKING
FROM 00Z AND 06 OPERATIONAL AND ENSEMBLE GUIDANCE...AND NOW
SUPPORTED BY THE 12Z GFS...THIS SHOULD KEEP A MOIST SOUTHERLY FLOW
THROUGH THE WEEKEND WITH 850MB SOUTHERLY FLOW RETURNING BY FRIDAY.
SFC FLOW MORE SOUTHEASTERLY THROUGH EARLY PART OF WKND...SO POSSIBLE
ENHANCEMENT OF CONVECTION AND PRECIP ALONG THE BLUE RDG...THEN
SHIFTING MORE SW BY LATE IN THE WKND AS UPPER TROUGH FADES AND RIDGE
BUILDS A LITTLE. PLENTY OF CONVECTIVELY INDUCED WAVES HEADING IN
FROM WEST DURING OVERNIGHT HOURS DURING THIS PERIOD SO COULD HAVE A
NUMBER OF NIGHTS WITH CONVECTION CONTINUING...SO GENERALLY KEPT CHC
POPS INTO THE NIGHT PERIODS. BY MONDAY...WARMER TEMPS ALOFT AND
PERHAPS MORE WESTERLY FLOW...ALBEIT WEAK...COULD HELP SUPPRESS
CONVECTIVE CHANCES...HOWEVER ENOUGH UNCERTAINTY THIS FAR OUT...AND
CONSIDERING CLIMATOLOGY OF THE SEASON...CERTAINLY NOT GOING TO DROP
POPS ALL THE WAY...BUT LOWERING TO SLIGHT CHC TO SUGGEST POSSIBILITY
OF A DRIER DAY. CONSIDERING THAT THIS WILL BE AN EXTENDED RATHER WET
PERIOD...WITH MANY AREAS GETTING A CHANCE TO PICK UP SOME HEAVY
RAINFALL BY THE END OF THE WEEKEND...A DRY DAY MAY BE A WELCOME
RELIEF...BUT NOT ENTIRELY SURE ITS GOING TO HAPPEN. ALSO SEEING
SOME SIGNS OF TROPICAL WAVES MAKING IT INTO THE GULF BY EARLY NEXT
WEEK..SO WILL HAVE TO KEEP OUR EYE ON THIS POTENTIAL ADDITIONAL MSTR
SOURCE. WENT WITH HPC GUIDANCE FOR TEMPERATURES DURING THE PERIOD
BUT WITH A SLIGHT UPWARD BOOST ON MONDAY.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
HEATING TODAY ALONG WITH DEWPOINTS IN THE LOWER 70S HAS ALLOWED
FOR A MODERATELY UNSTABLE AIRMASS...THOUGH TEMPS ALOFT ARE WARM
ENOUGH THAT MID LEVEL LAPSE RATES ARE STILL FAIRLY WEAK.
RADAR/SATELLITE SHOWS SCAT TSTMS DEVELOPING OVER THE WESTERN
SLOPES OF THE MTNS. WESTERLY FLOW SHOULD TEND TO KEEP TSTMS FROM
MOVING TOO FAR EAST OF THE MTNS. HAVE INCLUDED VCNTY TSTMS IN THE
BLF AND LWB TAFS...WITH TEMPO GROUPS WHEN THEY HAVE THE BEST CHC TO
SEE SHOWERS AND MVFR CONDS. FOR ROA...WITH TSTMS PASSING THRU
RIGHT NOW...I HAVE A 1 HOUR TEMPO GROUP...WITH 2 HOURS OF VCNTY
TSTMS. TSTM ACTIVITY SHOULD BE MAINLY DIURNAL TODAY...SO CHCS ARE
TOO LOW TO MENTION IN TAFS AFTER MID EVENING. THINK THAT DEBRIS
MID AND HIGH CLOUDS WILL KEEP MUCH FOG FROM DEVELOPING
OVERNIGHT...BUT HAVE INCLUDED SOME MVFR FOG AND CIGS AT
BLF/LWB...AND MVFR FOG AT DAN. THERE WILL BE A GOOD CHC FOR TSTMS
AGAIN ON TUESDAY...BUT SHOULD BE MAINLY AFTER 18Z.
THE APPROACH OF A COOL FRONT AND ASSOCIATED SHOWERS/THUNDERSTORMS
IN THE TUESDAY AFTERNOON - THURSDAY TIME FRAME WILL RESULT IN A
MORE WIDESPREAD THREAT OF MVFR/POSSIBLE IFR RESTRICTIONS WITH
SHOWERS AND THUNDERSTORMS. MORE TYPICAL AIRMASS TYPE AFT/EVE
THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY...WITH THE BEST
COVERAGE IN THE MTNS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...SK
NEAR TERM...JJ
SHORT TERM...SK
LONG TERM...SK
AVIATION...AMS/JJ
Hazardous weather outlook, Aug 10, 10:34 AM EST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1134 AM EDT MON AUG 10 2009
NCZ004>006-VAZ043>047-058-059-111545-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
1134 AM EDT MON AUG 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HEAT INDEX VALUES WILL BE 100 TO 104 DEGREES THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003-019-020-VAZ022>024-032>035-111545-
SURRY-WILKES-YADKIN-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-
1134 AM EDT MON AUG 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. HOWEVER...THERE WILL
BE SCATTERED THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. A FEW
OF THE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING WIND
GUSTS...AND ANY OF THE STORMS MAY HAVE HEAVY DOWNPOURS THAT COULD
PRODUCE LOCALIZED FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-002-018-VAZ007-009>020-WVZ042>045-111545-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
1134 AM EDT MON AUG 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. HOWEVER...THERE WILL
BE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW OF
THE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING WIND
GUSTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. HOWEVER...THERE WILL
BE SCATTERED THUNDERSTORMS AGAIN TUESDAY AFTERNOON AND EVENING. A
FEW OF THE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING
WIND GUSTS...AND ANY OF THE STORMS MAY HAVE HEAVY DOWNPOURS THAT
COULD PRODUCE LOCALIZED FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 10, 12:12 PM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
112 PM EDT MON AUG 10 2009
VAZ014-018-022-023-034-101745-
BEDFORD VA-BOTETOURT VA-CRAIG VA-MONTGOMERY VA-ROANOKE VA-
112 PM EDT MON AUG 10 2009
...STRONG THUNDERSTORMS WILL AFFECT BEDFORD...BOTETOURT...CRAIG...
MONTGOMERY AND ROANOKE COUNTIES...
AT 112 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTHWEST OF TROUTVILLE TO 3 MILES SOUTHWEST OF CATAWBA TO 5 MILES
NORTHWEST OF SHAWSVILLE...MOVING EAST AT 20 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR FINCASTLE AROUND 125 PM...DALEVILLE AROUND
130 PM...HOLLINS AROUND 135 PM...LITHIA AROUND 140 PM AND LAYMANTOWN
AROUND 145 PM.
LAT...LON 3749 7955 3728 7982 3717 8000 3717 8006
3712 8013 3720 8052 3736 8026 3757 7999
EXPERIMENTALSpecial weather statement, Aug 10, 12:48 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 PM EDT MON AUG 10 2009
VAZ014-017-022-023-033-034-101815-
BEDFORD VA-BOTETOURT VA-FLOYD VA-FRANKLIN VA-MONTGOMERY VA-ROANOKE
VA-
148 PM EDT MON AUG 10 2009
...STRONG THUNDERSTORMS WILL AFFECT BEDFORD...BOTETOURT...FLOYD...
FRANKLIN...MONTGOMERY AND ROANOKE COUNTIES...
AT 147 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM MONTVALE
TO ROANOKE TO BENT MOUNTAIN...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR ROANOKE MOUNTAIN AROUND 200 PM...PEAKS OF
OTTER RECREATION AREA AROUND 205 PM...STEWARTSVILLE AROUND 210 PM AND
BEDFORD CITY AROUND 215 PM.
LAT...LON 3717 7938 3705 7955 3705 7959 3702 7960
3708 8033 3728 8009 3748 7966 3741 7923
EXPERIMENTALSpecial weather statement, Aug 10, 1:12 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
212 PM EDT MON AUG 10 2009
VAZ034-044-045-101915-
BEDFORD VA-CAMPBELL VA-PITTSYLVANIA VA-
212 PM EDT MON AUG 10 2009
...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...CAMPBELL AND
PITTSYLVANIA COUNTIES...
AT 211 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
MONETA...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM. BRIEF VERY HEAVY
RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT
FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN
THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR MONETA AROUND 220 PM...HUDDLESTON AROUND 235
PM...LEESVILLE AROUND 250 PM...ALTAVISTA AROUND 300 PM AND HURT
AROUND 305 PM.
LAT...LON 3692 7948 3704 7960 3706 7959 3708 7962
3709 7961 3712 7965 3715 7966 3717 7971
3719 7971 3720 7976 3722 7977 3724 7981
3738 7966 3711 7921
EXPERIMENTALSpecial weather statement, Aug 10, 1:59 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT MON AUG 10 2009
WVZ042-043-045-102000-
GREENBRIER WV-MERCER WV-SUMMERS WV-
259 PM EDT MON AUG 10 2009
...STRONG THUNDERSTORMS WILL AFFECT GREENBRIER...MERCER AND SUMMERS
COUNTIES...
AT 258 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
NORTHEAST OF BECKLEY TO 4 MILES EAST OF WELCH...MOVING EAST AT 30
MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR WENONAH...AND FLAT TOP AROUND 320 PM...CAMP
CREEK STATE PARK... AND SANDSTONE...AROUND 325 PM...JUMPING
BRANCH...ELTON...AND MATOAKA AROUND 330 PM...LAWN AND AND HINTON
AROUND 335 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3790 8038 3772 8061 3772 8065 3763 8072
3737 8103 3737 8134 3749 8127 3752 8121
3758 8119 3760 8109 3765 8107 3769 8098
3772 8097 3771 8090 3775 8092 3778 8090
3782 8094 3783 8093 3787 8077 3790 8078
EXPERIMENTAL
JJSpecial weather statement, Aug 10, 2:32 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT MON AUG 10 2009
WVZ042>045-102030-
GREENBRIER WV-MERCER WV-MONROE WV-SUMMERS WV-
332 PM EDT MON AUG 10 2009
...STRONG THUNDERSTORMS WILL AFFECT GREENBRIER...MERCER...MONROE AND
SUMMERS COUNTIES...
AT 327 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
SOUTH OF RUPERT TO SANDSTONE TO 4 MILES EAST OF CAMP CREEK...MOVING
EAST AT 35 MPH.
WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS. BRIEF VERY
HEAVY DOWNPOURS WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE
STORMS. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR TALCOTT AND ALDERSON AROUND 345
PM...RENICK...LEWISBURG AND UNION AROUND 400 PM AND ROARING MOUNTAIN
SUMMIT AROUND 415 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3806 7999 3780 8023 3749 8037 3737 8119
3771 8098 3771 8090 3775 8092 3794 8068
EXPERIMENTAL
JJSpecial weather statement, Aug 10, 2:44 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT MON AUG 10 2009
NCZ020-102045-
YADKIN NC-
344 PM EDT MON AUG 10 2009
...A STRONG THUNDERSTORM WILL AFFECT YADKIN COUNTY...
AT 343 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF
YADKINVILLE...MOVING EAST AT 15 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR LONE HICKORY AROUND 405 PM...YADKINVILLE
AROUND 420 PM...COURTNEY AROUND 430 PM...SHACKTOWN AROUND 435 PM AND
HUNTSVILLE AROUND 445 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3604 8065 3604 8079 3605 8088 3621 8087
3620 8044 3612 8044 3609 8050 3604 8050
3604 8064
EXPERIMENTAL
JJThunderstorm Wind, Monroe
- When
- August 10, 3:05 PM EST
- Where
- Monroe County, 1.35 mi ESE of Knobs
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.611, -80.578
Trees were blown down along Knobs Road.
Thunderstorm Wind, Monroe
- When
- August 10, 3:10 PM EST
- Where
- Monroe County, 1.41 mi S of Salt Sulphur Spg
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.550, -80.573
A tree was blown down along Highway 219.
Thunderstorm Wind, Monroe
- When
- August 10, 3:10 PM EST
- Where
- Monroe County, 2.2 mi NW of Union
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.604, -80.556
Large tree limbs were blown down along Knobbs Road.
Thunderstorm Wind, Monroe
- When
- August 10, 3:15 PM EST
- Where
- Monroe County, 0.62 mi NNE of Keenan
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 37.587, -80.474
Trees were blown down along Route 3 in Keenan.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, August 10, 2009$665,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Kansas, August 10, 2009$499,000 · 1 in hail · 20 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 10, 2009$745,000 · 60 kt wind · 5 events
- Damaging Winds in Pennsylvania, August 10, 2009$300,000 · 50 kt wind · 6 events
- Flash Flooding and Lightning Strike in West Virginia, August 10, 2009$340,000 · 3 events
- Flash Flooding and Damaging Winds in Arkansas, August 10, 2009$229,000 · 50 kt wind · 8 events
- Flash Flooding and Hail in Oklahoma, August 10, 2009$75,000 · 65 kt wind · 16 events
- Damaging Winds in New York, August 10, 2009$53,000 · 61 kt wind · 18 events
- Flash Flooding and Hail in New York, August 10, 2009$95,000 · 50 kt wind · 5 events
- Hail in Kansas, August 10, 2009$100,000 · 1.25 in hail · 2 events
- Damaging Winds in Kansas, August 10, 2009$55,000 · 78 kt wind · 9 events
- Damaging Wind in Ohio, August 10, 2009$50,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194120, 194121, 194122, 194123.